The numerical solution of linear multi-term fractional differential equations: Systems of equations. (English) Zbl 1019.65048

The present paper deals with the analysis of a numerical method for linear scalar fractional differential equations of arbitrary order. To discretize fractional derivatives a linear combination of convolution weights is used. Moreover, a convergence theorem for the proposed numerical scheme is presented. Finally, some explicit computations including the well known Bagley Torvik equation modelling the motion of a rigid plate immersed in a Newtonian fluid are presented.


65L05 Numerical methods for initial value problems involving ordinary differential equations
34A34 Nonlinear ordinary differential equations and systems
26A33 Fractional derivatives and integrals
76B10 Jets and cavities, cavitation, free-streamline theory, water-entry problems, airfoil and hydrofoil theory, sloshing
Full Text: DOI


[2] Caputo, M., Linear models of dissipation whose Q is almost frequency independent II, Geophys. J. Royal Astron. Soc., 13, 529-539 (1967)
[4] Diethelm, K., Numerical approximation of finite-part integrals with generalised compound quadrature formulae, IMA J. Numer. Anal., 17, 479-493 (1997) · Zbl 0871.41021
[5] Diethelm, K.; Ford, N. J., Analysis of fractional differential equations, J. Math. Anal. Appl., 265, 229-248 (2002) · Zbl 1014.34003
[6] Diethelm, K.; Ford, N. J., Numerical solution of the Bagley-Torvik equation, BIT, 42, 490-507 (2002) · Zbl 1035.65067
[9] Ford, N. J.; Simpson, A. C., The numerical solution of fractional differential equationsspeed versus accuracy, Numer. Algorithms, 26.4, 333-346 (2001) · Zbl 0976.65062
[10] Gorenflo, R.; Mainardi, F., Fractional calculus: integral and differential equations of fractional order, (Carpinteri, A.; Mainardi, F., Fractals and Fractional Calculus in Continuum Mechanics (1997), Springer: Springer Berlin), 223-276 · Zbl 1438.26010
[11] Lambert, J. D., Numerical Methods for Ordinary Differential Systems (1991), Wiley: Wiley New York · Zbl 0745.65049
[12] Lubich, C., Discretized fractional calculus, SIAM J. Math. Anal., 17, 3, 704-719 (1986) · Zbl 0624.65015
[13] Lubich, C., Convolution quadrature and discretized operational calculus, I, Numer. Math., 52, 129-145 (1988) · Zbl 0637.65016
[14] Mainardi, F., Some basic problems in continuum and statistical mechanics, (Carpinteri, A.; Mainardi, F., Fractals and Fractional Calculus in Continuum Mechanics (1997), Springer: Springer Berlin), 291-348 · Zbl 0917.73004
[16] Oldham, K. B.; Spanier, J., The Fractional Calculus (1974), Academic Press: Academic Press New York · Zbl 0428.26004
[17] Podlubny, I., Fractional Differential Equations (1999), Academic Press: Academic Press New York · Zbl 0918.34010
[18] Samko, S. G.; Kilbas, A. A.; Marichev, O. I., Fractional Integrals and Derivatives (1993), Gordon and Breach Science Publishers: Gordon and Breach Science Publishers London · Zbl 0818.26003
[19] Torvik, P. J.; Bagley, R. L., On the appearance of the fractional derivative in the behavior of real materials, J. Appl. Mech., 51, 294-298 (1984) · Zbl 1203.74022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.